Alert archive / New York / Wind Advisories in 2024

Wind Advisory 11, NWS Buffalo, NY

April 23, 2024Erie County, Niagara County, New York

NWS Buffalo, NY issued this wind advisory at Apr 23, 2024, 3:04 AM EDT for Erie County, Niagara County, New York. It took effect at Apr 23, 2024, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2024, 3:04 AM EDT (07:04 UTC)
In effect from
Apr 23, 2024, 8:00 AM EDT
Expired
Apr 23, 2024, 3:51 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 2 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.1 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2024-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2024-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS71 KBUF 230704
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
304 AM EDT Tue Apr 23 2024

NYZ001-010-231600-
/O.NEW.KBUF.WI.Y.0011.240423T1200Z-240423T2200Z/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
304 AM EDT Tue Apr 23 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS 
EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 50 
  mph expected.

* WHERE...Niagara and Northern Erie Counties.

* WHEN...From 8 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

RSH
2 follow-up statements
047 
WWUS71 KBUF 231411
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1011 AM EDT Tue Apr 23 2024

NYZ001-010-232200-
/O.CON.KBUF.WI.Y.0011.000000T0000Z-240423T2200Z/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
1011 AM EDT Tue Apr 23 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Niagara and Northern Erie Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

JM
661 
WWUS71 KBUF 231951
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
351 PM EDT Tue Apr 23 2024

NYZ001-010-232100-
/O.CAN.KBUF.WI.Y.0011.000000T0000Z-240423T2200Z/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
351 PM EDT Tue Apr 23 2024

...WIND ADVISORY IS CANCELLED...

Winds have started to diminish this afternoon, and will remain below 
wind advisory criteria while further diminishing through early 
evening.

$$

Hitchcock

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Apr 23, 1:54 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 23, 1:54 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
154 AM EDT Tue Apr 23 2024

.SYNOPSIS...
High pressure that supplied us with beautiful weather on Monday is
now drifting off the East coast. A strengthening southerly flow in
its wake will now transport milder air and increased moisture into
our region. This will lead to thickening clouds on Tuesday with a
slow moving frontal system promising to generate a quarter to a half
inch of rain for us Tuesday night into Wednesday morning. An
expansive area of Canadian high pressure will then assure us of fair
dry weather Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 PM TUESDAY EVENING/...
High pressure will slide east of the area, but it will still
maintain dry weather overnight. Southerly return flow will gradually
strengthen and high clouds will also spread from west to east
across the area. These two factors will help keep us warmer than
last night with lows mainly in the mid and upper 30s, and low
to mid 40s across lower terrain over far western NY aided by
downslope flow.

High pressure will drift to the East Coast Tuesday. Meanwhile,
strengthening low pressure moves east into the western Great Lakes
with a pre-frontal trough nearing western NY later Tuesday. This
will mean at least a dry first half of the day before moisture and
lift increase ahead of the of the approaching pre-frontal trough
with showers possibly entering far western NY by mid afternoon, then
becoming likely across areas west of the Genesee Valley late in the
day into the early evening. A 40-50 knot low level jet will move
into the area ahead of the trough. A well mixed environment from
later morning on will allow for some breezy to windy conditions to
develop as we at least partially mix down some of those stronger
winds off the deck with many areas seeing gusts up of 25-30 mph,
with gusts up to 40-45 mph across portions of the Niagara Frontier.
However, one positive of the strong southerly flow will be warmer
weather, with temperatures expected to reach into the low to mid 60s
for all but the higher terrain, where some mid and upper 50s will
hang on.

&&

.SHORT TERM /6 PM TUESDAY EVENING THROUGH WEDNESDAY NIGHT/...
Forecast remains on track for the next slug of widespread soggy
weather this period, quickly followed by a rush of cooler
temperatures. This will come as a positively-tilted mid-level
trough slides from the central Great Lakes to New York State
Tuesday night, then on to New England during Wednesday. In the
process...this system will push its attendant and rather
elongated/wavy surface low across our area later Tuesday night...
with this system then quickly departing off the New England
coastline Wednesday.

On the front flank of this system...lead shortwave energy entering
our region from the Ohio Valley will act in concert with a modest
low level jet and leading prefrontal trough to bring increasingly
widespread showers into our region from southwest to northeast
Tuesday evening. The showers will then evolve into a 3-6 hour period
of steadier moderate rainfall during the late evening and early
overnight hours as the wavy cold front approaches and a coupled
upper level jet structure develops aloft...with these two features
helping to more strongly lift the plume of GOMEX-based moisture that
will be in place across our region.

Wednesday morning the main cold front will then slice through our
region from northwest to southeast, bringing some additional showers
and perhaps even a few embedded thunderstorms given the presence of
some weak instability during this time frame. Following the passage
of this front, much colder and drier air will then flood across our
region during Wednesday as Canadian high pressure begins to rapidly
build in behind the departing frontal boundary. While latest
guidance has generally trended a couple of hours later with the
arrival of this front and some minor discrepancies persist with
respect to exactly how cold our airmass will get...the expected
degree of cold advection should be enough (when coupled with
plentiful cloud cover and lingering pcpn) to support a non-diurnal
temperature trend Wednesday morning. This should result in
widespread readings ranging through the 40s at the start of the day
falling back to the mid to upper 30s in most areas...save for
perhaps interior portions of the Finger Lakes and areas near the
NY/PA border. As we push through the afternoon...further drying and
the re-introduction of at least some partial sunshine will then help
to slow or temporarily reverse this trend...with this particularly
true across our northwestern periphery where temps may actually
recover into the lower to mid 40s for a time.

Given the expected trends in temperature profiles during Wednesday
there will be at least some potential for rain showers to mix with
and/or changeover to wet snow before ending. That stated, given the
generally slower start to the changeover and the fact that it will
also be in a race against the precip tapering off rather quickly
from northwest to southeast as the surface high and much drier
air/subsidence rapidly build in behind the departing cold
front...the potential window for wet snow to be limited and fairly
narrow...with this and the high late April sun angle helping to
largely confine any spotty minor accumulations to our higher
terrain.

Wednesday night the core of the Canadian surface high will settle
directly across New York State...with largely clear skies...light
winds...and the chilly airmass allowing temps to tumble into the mid
to upper 20s areawide...and possibly even to the lower 20s across
interior sections of the Southern Tier and North Country.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Fair weather expected for Thursday and much of Friday as a sfc high
pushes into the region and ridging increases. Temperatures on
Thursday in the mid 40s to upper 50s will warm on Friday to the mid
50s to mid 60s as winds shift out of the east and then southeast.

Shower potential increases later Friday evening into the night from
west to east as a warm front approaches from the southwest. The
front is associated with a weakening sfc low and trough that will
cross from the central plains to the central Great Lakes from Friday
evening through Saturday. The trailing cold front will track toward
the region but stall out near or just north of the area. The area
along the stalled frontal passage will have the best chance for
lingering showers, otherwise areas south of the stalled front will
have longer breaks in precip after the warm front passes. Still a
good amount of uncertainty with showers timing for Friday night into
Saturday and how much precip with the warm front. Some models are
coming in drier than previous runs having the showers move through
quicker and with less coverage.

Another sfc low takes a similar track to the early weekend system
but on Monday & Monday night, pulling the stalled frontal boundary
over/near the region back north as a warm front and then pushes a
cold front through around the late Monday night/first half of
Tuesday timeframe.

All the above mentioned, showers each day of the weekend and into
the start of the new work week is expected, along with some daytime
thunderstorms with the forecast area in the warm sector of the two
different systems. Guidance still hinting at a few hours of some
steadier showers with the warm frontal passage. Plenty of breaks in
showers though, especially if the stalled front stays north of the
area.

Temperatures over the weekend continue to warm from the mid 50s and
upper 60s on Saturday to the low 60s to upper 70s for Sunday and
Monday.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
VFR conditions will remain in place for the remainder of the
overnight through the first half of Tuesday...although sfc winds
will gradually increase after sunrise.

During the course of Tuesday afternoon...VFR level clouds will
gradually lower and thicken across the region with showers expected
west of the Finger Lakes by late afternoon.

Widespread rain will move across all of western and north central
New York Tuesday night...as a slow moving frontal system will make
its way through the region. Cigs will lower to MVFR levels during
the evening...then to IFR levels for many areas during the wee hours
of Wednesday morning.

Outlook...

Wednesday...MVFR to IFR CIGS with rain ending early.
Thursday and Friday...VFR.
Saturday...VFR/MVFR. A chance of showers.

&&

.MARINE...
Southerly winds will freshen somewhat as high pressure slides
off the East Coast overnight. Fresh southerlies Tuesday morning
will become southwesterly in the afternoon. While this will
lead to choppy conditions on portions of Lake Erie and Lake
Ontario, the highest wave action will be in Canadian waters.
This will lower the potential for Small Craft headlines,
although these may be needed for portions of Lake Ontario and
possibly the Niagara River.

A slow moving frontal boundary will cross the lower Great Lakes
Tuesday night. Moderate to fresh southwesterlies are expected with
waves below Small Craft Advisory criteria. Winds pick up and switch
to the north behind a cold front Wednesday with Small Craft Advisory
conditions possible, especially on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Apffel/JM
SHORT TERM...JJR/PP
LONG TERM...SW
AVIATION...RSH
MARINE...Apffel/JM/RSH
Hazardous weather outlook, Apr 22, 4:32 AM EDT, 22 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
432 AM EDT Mon Apr 22 2024

NYZ001>008-010>014-019>021-085-230900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
432 AM EDT Mon Apr 22 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
432 AM EDT Mon Apr 22 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:43 AM EDTSmall Craft AdvisoryBUF19 hr
Apr 23, 3:58 PM EDTSmall Craft AdvisoryBUF27 hr

Nearby

Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.